Alert archive / Idaho / Tornado Warnings in 2006

Tornado Warning 6, NWS Pocatello, ID

October 4, 2006Bingham County, Bonneville County, Jefferson County, Idaho

NWS Pocatello, ID issued this tornado warning at Oct 4, 2006, 5:15 PM MDT for Bingham County, Bonneville County, Jefferson County, Idaho. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2006, 5:15 PM MDT (23:15 UTC)
Expired
Oct 4, 2006, 5:45 PM MDT
In force
30 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

Counties Bingham County, ID, Bonneville County, ID, Jefferson County, ID

The radar

The Pocatello radar (KSFX), 43 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 11.3 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2006-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2006-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
1797 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KPIH 042316
TORPIH
IDC011-019-051-042345-
/O.NEW.KPIH.TO.W.0006.061004T2315Z-061004T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
515 PM MDT WED OCT 4 2006

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  SOUTH CENTRAL JEFFERSON COUNTY IN SOUTHEAST IDAHO

* UNTIL 545 PM MDT

* AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER NORTH
  CENTRAL BINGHAM COUNTY...OR ABOUT 20 MILES NORTHWEST OF
  BLACKFOOT...MOVING NORTHEAST AT 25 MPH.

* THE TORNADO IS WILL BE NEAR...
  RURAL NORTHWESTERN BONNEVILLE COUNTY AT 530 PM MDT
  RURAL NORTHERN BINGHAM COUNTY AT 530 PM MDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4344 11277 4327 11256 4344 11201 4377 11238

$$

RWW
1 follow-up statement
000 
WWUS55 KPIH 042331
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
531 PM MDT WED OCT 4 2006

IDC011-019-051-042345-
/O.CON.KPIH.TO.W.0006.000000T0000Z-061004T2345Z/
JEFFERSON ID-BONNEVILLE ID-BINGHAM ID-
531 PM MDT WED OCT 4 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR NORTH
CENTRAL BINGHAM...NORTHWESTERN BONNEVILLE AND SOUTH CENTRAL JEFFERSON
COUNTIES...

AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED OVER NORTHWESTERN
BONNEVILLE COUNTY...OR ABOUT 15 MILES WEST OF IDAHO FALLS...MOVING
NORTHEAST AT 25 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4344 11277 4327 11256 4344 11201 4377 11238

$$

RWW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at Oct 4, 3:40 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, Oct 4, 3:40 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
340 PM MDT WED OCT 4 2006

.DISCUSSION...WARM FRONT HAS PUSHED IN AS EXPECTED...BRINGING SOME
ISOLATED SEVERE TSRA ACTION TO WESTERN ZONES.  SO FAR...NO GROUND
TRUTH TO ANY OF THE CELLS.  BEYOND THE CONVECTION TONIGHT...UPPER
LEVEL LOW WILL CONTINUE TO SEND SHORTWAVES INTO STATE THROUGH SAT.
SO HAD TO CHANGE THE SAT FORECAST TO INCREASE CLOUDS AND RAINFALL
CHANCES AND AMOUNTS.  FRI/FRI NIGHT LOOKS ESPECIALLY HEAVY WITH 12HR
RAINFALLS ON GFS WELL IN EXCESS OF ONE INCH FOR EACH
PERIOD...ALTHOUGH IN DIFFERENT LOCATIONS.  FOR FRI...MORE IN THE
SOUTHEAST HALF OF FORECAST AREA.  FOR FRI NIGHT...MORE IN THE
CENTRAL IDAHO MOUNTAINS. SAT APPEARS TO BE JUST RESIDUAL SHOWERS
MAINLY ALONG CONTDIVID.

AFTER SAT...HIGH PRESSURE AND A NEAR REX-BLOCK PATTERN KEEP THINGS
DRY WITH TEMPERATURES STAYING NEAR NORMAL TILL THE END OF THE PERIOD.

MESSICK

&&

.AVIATION...MAINLY VFR CONDITIONS WILL PREVAIL THIS EVENING...BUT...
ISOLATED THUNDERSTORMS TRACKING NORTH ACROSS THE AREA COULD BRIEFLY
CAUSE MFVR CONDITIONS WITH CEILINGS AND VISIBILITY ALONG ALL ROUTES.
SMALL HAIL IS ALSO POSSIBLE WITH THE THUNDERSTORMS.

WINTHER

&&

.FIRE WEATHER...A WET PATTERN WILL CONTINUE. UPPER LOW WILL SLIDE
SOUTH ALONG THE CALIFORNIA COAST TONIGHT AND THURSDAY. THIS WILL
USHER MONSOON MOISTURE INTO THE AREA AS DEEP SOUTHERLY FLOW
PREVAILS. THE UPPER LOW WILL MOVE INTO NORTHERN NEVADA LATE FRIDAY
AND THEN TRACK ACROSS SOUTHERN IDAHO FRIDAY NIGHT AND SATURDAY. A
WIDESPREAD RAIN EVENT IS POSSIBLE FRIDAY NIGHT INTO SATURDAY AS THIS
FEATURE TRACKS ACROSS THE AREA. HIGH PRESSURE WILL RETURN TO THE
AREA FOR THE START OF THE NEW WEEK. TEMPERATURES WILL REMAIN ABOVE
NORMAL THROUGH THE PERIOD.

WINTHER

&&

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.
&&

99/99/99
Hazardous weather outlook, Oct 4, 3:15 PM MDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
315 PM MDT WED OCT 4 2006

IDZ017>025-031-032-051115-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
315 PM MDT WED OCT 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT IS MOVING THROUGH SOUTHERN IDAHO THIS EVENING.  IT IS
BRINGING A RISK OF ISOLATED BUT SEVERE THUNDERSTORMS...INCLUDING
LARGE HAIL...VERY HEAVY RAINFALL...AND DAMAGING WINDS.
THUNDERSTORMS SHOULD SUBSIDE BY MIDNIGHT WEDNESDAY NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  AFTERNOON AND
EVENING THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Oct 4, 4:12 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
412 PM MDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TORNADO          9 NW SHOSHONE           43.03N 114.53W
10/04/2006                   LINCOLN            ID   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER OBSERVED A TORNADO ON THE GROUND.

&&

RSURVICK
Local storm report, Oct 4, 4:26 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
426 PM MDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     TORNADO          SHOSHONE                42.94N 114.40W
10/04/2006                   LINCOLN            ID   EMERGENCY MNGR

            ASSISTANT EMERGENCY MANAGER AND LINCOLN COUNTY SHERIFF
            REPORTED MULTIPLE TOUNCH DOWNS IN VICINITY OF SHOSHONE.
            ONE SOUTH OF TOWN, 3 NORTH OF TOWN, AND 1 WEST OF TOWN.

&&

RSURVICK
Local storm report, Oct 4, 4:54 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
454 PM MDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             12 N SHOSHONE           43.11N 114.40W
10/04/2006  E0.88 INCH       LINCOLN            ID   LAW ENFORCEMENT

&&

RSURVICK

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 2:59 PM MDTSevere Thunderstorm WarningPIHBlaine, Butte, Minidoka31 min
Oct 4, 3:27 PM MDTSevere Thunderstorm WarningPIHLincoln36 min
Oct 4, 3:51 PM MDTTornado WarningPIHLincoln24 min
Oct 4, 4:08 PM MDTTornado WarningPIHBingham, Blaine, Butte37 min
Oct 4, 4:16 PM MDTTornado WarningPIHBlaine, Lincoln44 min
Oct 4, 4:45 PM MDTTornado WarningPIHBingham, Bonneville, Butte, Jefferson30 min
Oct 4, 5:45 PM MDTTornado WarningPIHBonneville, Jefferson30 min

Nearby

Tornado Warnings in Idaho, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.